Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Optimal constants in the exceptional case of Sobolev inequalities on Riemannian manifolds


Author: Zoé Faget
Journal: Trans. Amer. Math. Soc. 360 (2008), 2303-2325
MSC (2000): Primary 46E35
DOI: https://doi.org/10.1090/S0002-9947-07-04308-5
Published electronically: December 11, 2007
MathSciNet review: 2373315
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (M,g)$ be a Riemannian compact $ n$-manifold. We know that for any $ \varepsilon>0$, there exists $ C_\varepsilon>0$ such that for any $ u\in H_1^n(M)$, $ \int_Me^u\mathrm{dv}_g\le C_\varepsilon\exp[(\mu_n+\varepsilon)\int_M\vert\nabla u\vert^n\mathrm{dv}_g+\frac{1}{\mathrm{vol}(M)}\int_Mu\mathrm{dv}_g]$, $ \mu_n$ being the smallest constant possible such that the inequality remains true for any $ u\in H_1^n(M)$. We call $ \mu_n$ the ``first best constant''. We prove in this paper that it is possible to choose $ \varepsilon=0$ and keep $ C_\varepsilon$ a finite constant. In other words we prove the existence of a ``second best constant'' in the exceptional case of Sobolev inequalities on compact Riemannian manifolds.


References [Enhancements On Off] (What's this?)

  • 1. Aubin, Th.: ``Espaces de Sobolev sur les variétés Riemanniennes'', Bulletin des Sciences Mathématiques, 100 (1976), 149-173. MR 0488125 (58:7692)
  • 2. Aubin, Th.: ``Meilleures constantes dans le théorème d'inclusion de Sobolev et un théorème de Fredholm non linéaire pour la transformation conforme de la courbure scalaire'', Journ. of Funct. Anal. 32 (1979), 148-174. MR 534672 (80i:58043)
  • 3. Aubin, Th.: Some non linear problems in Riemannian geometry, Springer Monographs in Mathematics, 1998.
  • 4. Aubin, Th. and Cotsiolis, A.: ``Equations elliptiques non linéaires sur $ S_n$ dans le cas supercritique'', Bulletin des Sciences Mathématiques 123, 1999, 33-45. MR 1672546 (2000d:35048)
  • 5. Bandle, C.: ``Green's function, harmonic transplantation, and best Sobolev constant in spaces of constant curvature'', Trans. Amer. Math. Soc. 350, 1998, 1103-1128. MR 1458294 (98g:35045)
  • 6. Bandle, C. and Peletier, L.A.: ``Best Sobolev constants and Emden equations for the critical exponent in $ S^3$'', Math. Ann. 313, 1999, 83-93. MR 1666821 (2001c:35030)
  • 7. Bandle, C. ``Sobolev inequalities and quasilinear elliptic boundary value problems'' Basler preprint, 2001.
  • 8. Cherrier, P. ``Une inégalité de Sobolev sur les variétés Riemanniennes'', Bulletin des Sciences Mathématiques 103, 1979, 353-374. MR 548913 (81a:58055)
  • 9. Z. Djadli, and O. Druet, Extremal functions for optimal Sobolev inequalities on compact manifolds. Calc. Var. 12 (2001), 59-84. MR 1808107 (2002d:58042)
  • 10. Druet, O.: ``The best constants problem in Sobolev inequalities'' Mathematische Annalen 314, 1999, 327-346. MR 1697448 (2000d:58033)
  • 11. Druet, O.: ``Generalized scalar curvature type equations on compact Riemannian manifolds'', Proceedings of the Royal Society of Edinburgh 130A, 2000, 767-788. MR 1776675 (2001g:53070)
  • 12. Druet, O. and Robert, F.: ``Asymptotic profile for the sub-extremals of the sharp Sobolev inequalities on the sphere'', Communications in Partial Differential Equations 26, 2001, 743-778. MR 1843283 (2002k:58045)
  • 13. Faget, Z.: ``Best constants in Sobolev inequalitites on Riemannian manifolds in the presence of symmetries'' Potential Analysis 17 (2002), 105-124. MR 1908673 (2003g:58054)
  • 14. Faget, Z. : ``Optimal constants in critical Sobolev inequalities on Riemannian manifolds in the presence of symmetries'', Annals of Global Analysis and Geometry 24, (2003), 161-200. MR 1990113 (2004d:58028)
  • 15. Faget, Z. ``Best constant in the exceptional case of Sobolev inequalities'', Math. Zeit. 252, 2006, 133-146. MR 2209155 (2007c:58030)
  • 16. Hebey, E.: Sobolev spaces on Riemannian manifolds, Lecture Notes in Mathematics, 1635, Springer, Berlin. MR 1481970 (98k:46049)
  • 17. Hebey, E.: Non linear analysis on manifolds: Sobolev spaces and inequalities, Courant Institute of Mathematical Sciences, Lecture Notes in Mathematics 5, 1999. MR 1688256 (2000e:58011)
  • 18. Hebey, E. and Vaugon, M.: ``Sobolev spaces in the presence of symmetries'', Journal de Mathématiques Pures et Appliquées 76, 1997, 859-881. MR 1489942 (98m:46047)
  • 19. Hebey, E. and Vaugon, M.: ``Meilleures constantes dans le théorème d'inclusion de Sobolev'', Annales de l'Institut Henri Poincaré, Analyse non-linéaire 13, 1996, 57-93. MR 1373472 (96m:46054)
  • 20. Serrin, J.: ``Local behavior of solutions of quasilinear equations'', Acta Mathematica 111, 1964, 247-302. MR 0170096 (30:337)
  • 21. Tolksdorf, P.: ``Regularity results for a more general class of quasilinear elliptic equations'', Journal of differential Equations 51, 1984, 126-150. MR 727034 (85g:35047)
  • 22. Trudinger, N.: ``On Harnack type inequalities and their applications to quasilinear elliptic equations'', Communications on Pure and Applied Mathematics 20, 1967, 721-747. MR 0226198 (37:1788)
  • 23. Véron, L.: Singularities of solutions of second order quasilinear equations, Pitman Research Notes in Mathematics Series, 353, Longman, 1996. MR 1424468 (98b:35053)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46E35

Retrieve articles in all journals with MSC (2000): 46E35


Additional Information

Zoé Faget
Affiliation: Departement Mathematik, ETH-Zentrum, CH-8092, Zurich, Switzerland
Address at time of publication: Equipe Géométrie et Dynamique, Institut Mathématiques, 173 rue de Chevaleret, 75013 Paris, France
Email: zoe.faget@math.ethz.ch, fagetzoe@math.jussieu.fr

DOI: https://doi.org/10.1090/S0002-9947-07-04308-5
Keywords: Best constants, optimal Sobolev inequalities, exceptional case, concentration phenomenon
Received by editor(s): December 8, 2005
Published electronically: December 11, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society